Winter Storm, McHenry
- When
- January 20, 8:00 PM CST to January 21, 4:00 AM CST
- Where
- McHenry forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.324, -88.452 (the zone’s center; the record gives no point)
A winter storm moved across Northern Illinois during the afternoon and evening hours on Friday, January 20th and the early morning hours of Saturday, January 21st. Snow begin to fall during the afternoon hours and continued through evening hours and was heavy at times.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved across Northern Illinois during the afternoon and evening hours on Friday, January 20th and the early morning hours of Saturday, January 21st. Snow begin to fall during the afternoon hours and continued through evening hours and was heavy at times. A band of very heavy snow fell across Kane County, southeast McHenry County, northwest Cook county and most of Lake County. Snowfall amounts in this band ranged from 10 to 12 inches. Outside of this heavy band, snowfall amounts ranged from 6 to 9 inches, but snowfall amounts tapered off quickly across south central Dupage and south central Cook counties, with those areas receiving 3 to 5 inches of snow. Some of the largest snowfall amounts included 12.0 inches in Elgin in Kane County; 11.7 inches in Grayslake in Lake County; 11.5 inches in Shabbona in DeKalb County; 11.0 inches Barrington in Cook County; 9.0 inches in Paw Paw in Lee County; 8.0 inches in Belvidere in Boone County; 6.7 inches in Spring Grove in McHenry County and 6.5 inches in Mendota in Lasalle County. Chicago Ohare Airport measured 4.7 inches and Rockford Airport measured 5.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 20, 4:30 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST FRI JAN 20 2006 .DISCUSSION... HEAVY SNOW WARNING THAT WAS IN EFFECT FOR NORTHEAST ILLINOIS AND FAR NORTHWEST INDIANA HAS BEEN DOWNGRADED TO A WINTER WEATHER ADVISORY. PCPN HAS BLOSSOMED ACROSS NRN IL THIS AFTERNOON AS INCREASING FORCING HAS RESULTED IN SATURATION OF COLUMN. MIXED PRECIP BUT BASICALLY SN OVER NW 1/3 OF FA WITH RA TO SE. ALSO HAS BE ISOLD THUNDER AND A CONT POSSIBILITY THIS EVE WITH STEEPENING LAPSE RATES ABV INVERSION. INCREASING BAROCLINICITY ACROSS IL WITH TEMPS NR 60 IN CNTRL IL S OF BOUNDARY AND UPR 20S IN SRN WI. MODELS CONTD STG WAA ALOFT OVR FA THIS EVE LOOKS GOOD AS NEARBY PROFILERS...VAD WINDS AND ACARS DATA MEASURING 35-50KT DEEP SW FLO ABV COOL LYR OVR NRN IL. THIS WL COUNTER EFFECTS OF DYNAMIC COOLING FM THE STRONG UVV AND PREVENT WHOLESALE CHANGE OVR TO SN TIL LATER THIS EVE AFT SFC AND H8 CIRCULATIONS HAVE PROGRESSED TO THE E AND DEEPER CAA SETS IN. STILL EXPECT A FEW HR PD WHERE SN WILL FALL AT A GOOD CLIP...BUT WITH MUCH OF PNPN IN LIQUID FORM IN NE AND CNTRL IL INTO NW IND...AND FAST SPEED OF SYSTEM LIMITING DURATION OF EVENT...AS WELL AS RELATIVELY WRM GROUND AND AIR TEMPS...AND WEIGHT OF WET SNOW SETTLING QUICKLY AS IT FALLS...TOTAL ACCUMULATIONS ONLY EXPECTED IN 3-5 INCH RANGE...BLO HVY SNO WARNING CRITERIA. STORM HAS LATE WINTER/EARLY SPRING CHARACTERISTICS RATHER THAT WHAT WE SHUD SEE IN DEAD OF WINTER...WITH SIMMILAR PATTERN TO CONT. RIDGING ALREADY MOVG E OVR NRN RCKYS AS NEXT SHRTWV PUSHES INLAND FM NW PAC COAST. UPR RDG AND ACCOMPANYING BACKING LO LVL FLO ARRIVES ACROSS UPR MIDWEST AND WRN GRTLKS BY LATER SAT WITH CLRG SKIES AND MILD TEMPS. LO PRES ASSOCIATED WITH THIS SYSTEM TO TRACK WELL N ACROSS N WOODS AND NRN GRTLKS SAT NITE AND SUN WITH MINIMAL/NO THREAT OF PCPN LOCALLY. WITH CONTINUATION OF FLO OFF PAC INTO NEXT WEEK. SOME QUESTION AS TO HOW FAR FLO WILL DIP INTO GRTLKS AROUND MID WEEK...SO HAVE TRENDED TEMPS A LITTLE MORE TWRD NORMALS BUT STILL KEPT ABV THEM GIVEN TREND OF LAST SEVERAL WEEKS. TRS && .AVIATION DISCUSSION REGARDING 00Z TAFS... A MESSY SITUATION IS UNDERWAY FOR AVIATION WEATHER CONCERNS. IFR TO LIFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT. THE INITIAL HOUR OR TWO FOR THE CHICAGO AREA TAFS WILL BE DIFFICULT FOR TIMING THE CHANGE OVER FROM A WINTERY MIX OF RA/PL TO SN. CURRENT THINKING BASED ON TIMING THE CHANGE-OVER LINE FROM RADAR TRENDS WOULD HAVE THESE TAF SITES CHANGING OVER TO ALL SNOW BY AROUND 01Z. RFD HAS BEEN ALL SN FROM THE ONSET OF PCPN AS IT HAS BEEN MORE ENTRENCHED IN DEEP LAYER COLD AIR. HAVE STARTED OUT ALL OF THE 00Z TAFS AS ALL SN...BUT THERE WILL LIKELY BE A BRIEF PERIOD OF WINTERY MIX FOR THE FIRST HOUR. UPPER DYNAMICS WILL BE THE BEST BETWEEN 01-05Z FOR ACCUMULATING SNOW. GIVEN THAT LOW-LEVEL TEMPS ARE ONLY SLIGHTLY LOWER THAN FREEZING...-01C TO -03C...SNOW OVER THE CHICAGO AREA TAF SITES WILL BE WETTER/SLUSHIER. CEILINGS WILL WILL REMAIN IFR OVERNIGHT. RAGGED CEILINGS AT THE ERN TAF SITES WILL BE BOUNCING AROUND BETWEEN IFR AND LIFR FOR THE FIRST FEW HOURS OF THE TAF PD...BUT AS THE PCPN CHANGEOVER OCCURRS...CEILINGS SHOULD SETTLE DOWN TO A COME CONSISTENT LEVEL...BUT SOLIDLY IN IFR RANGES. VISIBILITY WILL ALSO BE QUITE VARIABLE...INITIALLY...BUT AS THE BEST DYNAMICS MORE OVERHEAD AND SNOWFALL RATES INCREASE...THERE SHOULD BE A PERIOD OF 1/4 TO 1/2SM. THE SYSTEM RESPONSIBLE FOR THIS IS QUITE PROGRESSIVE AND PCPN IS EXPECTED TO WIND DOWN BY AROUND 10Z. THE CUT-OFF SHOULD BE QUICK WITH MODEL TIME SECTIONS SHOWING A SHARP RH DROPOFF BEFORE 12Z. THERE SHOULD ONLY BE A SHORT LINGERING PERIOD OF MVFR CIG/VIS BEFORE IMPROVING TO VFR CONDITIONS BY AROUND SUNRISE. SKIES SHOULD SCATTERS BY AROUND 14Z AND GO SKC BY AROUND 17Z. WINDS WILL REMAIN AROUND 10KT THROUGH THE NIGHT AND WITH THE SNOW HAVING A WET/SLUSHY CHARACTER...REDUCTION IN VIS DUE BLOWING SNOW WILL NOT BE A PROBLEM TONIGHT. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...WINTER WX ADVISORY TONIGHT N OF KANKAKEE AND IL RIVERS. .IN...WINTER WX ADVISORY TONIGHT N OF KANKAKEE RIVER. .LM...SMALL CRAFT ADVISORY TONIGHT AND EARLY SATURDAY.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST FRI JAN 20 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST FRI JAN 20 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT NORTH OF THE KANKAKEE AND ILLINOIS RIVERS. MIXED RAIN...SLEET AND SNOW WILL CHANGE TO ALL SNOW DURING THE EVENING. THE SNOW WILL END OVERNIGHT. TOTAL ACCUMULATIONS OF 2 TO 5 INCHES OF HEAVY WET SNOW WILL OCCUR. THERE IS A CHANCE OF A THUNDERSTORM ACROSS THE AREA THIS EVENING. REFER TO THE LATEST FORECASTS AND STATEMENTS FOR DETAILS ON THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL AMOUNTS ARE ENCOURAGED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-211200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CST FRI JAN 20 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS FOR HAZARD WAVE CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WAVES FOR SMALL CRAFT WILL PERSIST INTO SATURDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486212, 5486213, 5486214, 5486215, 5486216, 5486217, 5486218, 5486219, 5486220.